Seattle health officials urge safer drug use after 7 overdoses in one day
Health officials are advising people who use drugs to have naloxone on hand, which can be obtained at needle exchanges and other locations
By Asia Fields
The Seattle Times
SEATTLE — Seven people reportedly overdosed in North Seattle on Thursday alone, and public-health officials warn it may indicate that stronger-than-usual drugs are in the area.
None of the overdoses were fatal, but six people were sent to hospitals, according to a statement from Public Health — Seattle & King County. Officials do not yet have information about the types of drugs used, but said they will monitor overdoses closely.
“Tragically, drug overdoses are not uncommon in our community,” health officer Dr. Jeff Duchin said in the statement. “Yet, seven overdoses in a limited time period could indicate a particularly strong and lethal batch of drugs that the users were not suspecting.”
Health officials are advising people who use drugs to have naloxone on hand, which can be obtained at needle exchanges and other locations. They’re also advising people who are going to use drugs not to do so alone and to start with small amounts.
Those who suspect someone has had an overdose should call 911 right away and administer naloxone, according to Public Health. The law protects people who overdose and those who call 911 from drug-possession charges.
Naloxone is not harmful if given to someone who is not experiencing an overdose, so even when in doubt, bystanders should administer it, according to Public Health. Then, they should monitor the person for several hours.
Most overdose deaths are due to respiratory failure, according to Public Health. If someone who has overdosed stops breathing, they should be given mouth-to-mouth breathing every five seconds. CPR should be used if the person’s pulse can’t be detected, according to Public Health.
Copyright 2019 The Seattle Times